Former Russian spy Sergei Skripal and his daughter Yulia remain critically ill in hospital after being poisoned by the nerve agent Novichok.
The chemical weapon was identified by experts at the Defence Science and Technology Laboratory.
On Monday night, Theresa May confirmed the ‘military grade’ nerve agent was developed by Russia.
The name Novichok means ‘newcomer’ in Russian and was developed by the Soviet Union in the 1970s and 1980s.
In a statement in the Commons, the prime minister said: ‘Our knowledge that Russia has previously produced this agent and would still be capable of doing so, Russia’s record of conducting state-sponsored assassinations and our assessment that Russia views some defectors as legitimate targets for assassinations, the Government has concluded that it is highly likely that Russia was responsible for the act against Sergei and Yulia Skripal.’
What affect do nerve agents have on the body?
Nerve agents work by disrupting electrical signals from the brain to muscles and the rest of the nervous system.
Specifically, they block the release of the enzyme acetylcholinesterase.
It essentially works to paralyse muscles in the body by firing off nerves too quickly.
If the muscles of respiration – those that surround the ribcage and lungs – are affected, then victims have extreme difficulty breathing.
If the muscles are completely paralysed and stop working, the victim will eventually die of asphyxiation.
Victims could also vomit as the muscles in the digestive system are affected.
This could also lead to them losing control of their bladder and bowels.
Soon after being exposed to the nerve agent, victims will begin foaming at the mouth.
This is because excess mucus is produced, hampering speech and causing victims to cough uncontrollably.
The victim will also experience excessive sweating as the body instictively tries to rid itself of the poison as a response to the nerve agent being detected.
Straight away after being exposed to the nerve agent the victim will experience high blood pressure and a raised heart rate.
Later, the victim’s heart rate drops significantly and blood pressure is also low.
This could lead to cardiac arrest, where the heart experiences a sudden loss of blood flow as it struggles to effectively pump blood around the body.
Cardiac arrest leads to a loss of consciousness but also sees victims struggle to breathe and could lead to death.
Eyes are also effected, with victims pupils constricting leading to pinpoint pupils.
The muscles are likely to spasm, with the victim experiencing seizures shortly after being exposed to the nerve agent.
Poison also leads to convulsions and could end up with the victim falling into a coma.
Death is most likely to be caused by asphyxiation or cardiac arrest.
The Novichoks were designed to be more toxic than other chemical weapons and to take effect rapidly – anywhere from 30 seconds to two minutes.
The main route of exposure is likely to be through inhalation, though they could also be absorbed through the skin.
There are antidotes to help reverse the effect of nerve agents, which the emergency services hold.
The sooner the treatment is delivered the better the chance of recovery.